Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 113, NWS Little Rock, AR

May 7, 2012Dallas County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 7, 2012, 5:40 PM CDT for Dallas County, Arkansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2012, 5:40 PM CDT (22:40 UTC)
Expired
May 7, 2012, 6:30 PM CDT
In force
50 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

County Dallas County, AR

The radar

The Little Rock radar (KLZK), 120 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:42 PM CDTHAIL 1.75Sparkman, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 5:21 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WUUS54 KLZK 072240
SVRLZK
ARC039-072330-
/O.NEW.KLZK.SV.W.0113.120507T2240Z-120507T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
540 PM CDT MON MAY 7 2012

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DALLAS COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 630 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SPARKMAN...OR 19 MILES SOUTHEAST OF ARKADELPHIA...AND MOVING EAST
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPARKMAN...           PINE GROVE...         OUACHITA...
  HOLLY SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3385 9289 3386 9289 3386 9290 3390 9291
      3390 9290 3391 9291 3392 9291 3396 9289
      3389 9263 3380 9270 3381 9279
TIME...MOT...LOC 2239Z 291DEG 9KT 3392 9285

$$

44
1 follow-up statement
882 
WWUS54 KLZK 072328
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
628 PM CDT MON MAY 7 2012

ARC039-072337-
/O.EXP.KLZK.SV.W.0113.000000T0000Z-120507T2330Z/
DALLAS AR-
628 PM CDT MON MAY 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DALLAS COUNTY
WILL EXPIRE AT 630 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 3385 9289 3386 9289 3386 9290 3390 9291
      3390 9290 3391 9291 3392 9291 3396 9289
      3389 9263 3380 9270 3381 9279
TIME...MOT...LOC 2327Z 291DEG 9KT 3388 9271

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:46 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 7, 2:46 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
246 PM CDT MON MAY 7 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
LATEST SUBJECTIVE SURFACE ANALYSIS INDICATES THE COLD FRONT HAS
REACHED A LINE FROM NEAR MOUNTAIN HOME...TO JUST NORTH OF FORT
SMITH. RECENT INSTABILITY ANALYSIS CONTINUES TO INDICATE THE EFFECT
OF CONVECTIVE OVERTURNING DUE TO THE MCS OF THIS MORNING.

FORCING ALONG THE BOUNDARY APPEARS TO BE QUITE WEAK. HOWEVER...SFC
BASED CAPE ALONG THE SOUTHERN BORDER OF THE CWA IS CURRENTLY >3000
J/KG. IF STORMS CAN INITIATE...DEVELOPMENT WOULD BE QUITE EXPLOSIVE.

THE BOUNDARY SHOULD STALL NEAR THE ARKANSAS...LOUISIANA BORDER
EARLY TUESDAY...AND SHOULD CONTINUE TO PROMOTE CONVECTIVE
DEVELOPMENT. MUCH DRIER...COOLER...AND STABLE CONDITIONS WILL
FILTER IN BEHIND THE FRONT.

NEAR NORMAL TEMPERATURES WILL PREVAIL DURING THE REST OF THE
PERIOD.

&&

.LONG TERM...FRIDAY THROUGH MONDAY
BY THE END OF THE WORK WEEK A CUT OFF LOW OVER TEXAS WILL MOVE
NORTHEAST INTO OUR REGION IN TIME TO INTERACT WITH A COLD FRONT
PROGGED TO DROP DOWN INTO ARKANSAS THIS WEEKEND. THIS WARRANTED AT
LEAST SMALL CHANCE POPS...AT LEAST UNTIL DETAILS ARE MORE FINE TUNED
IN LATER MODEL RUNS. LONG TERM MODELS INDICATE THIS FRONT WILL BE
PUSHED SOUTH OF THE FA SOMETIME ON MONDAY. BOTTOM LINE...UNSETTLED
WEATHER IN STORE FOR THE WEEKEND WITH A RETURN NORTHWEST FLOW BY
EARLY NEXT WEEK. TEMPS WILL BE NEAR SEASONAL AVERAGE AT THE START OF
THE PERIOD...DROPPING A FEW DEGREES BELOW AFTER THE FROPA.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     59  78  53  77 /  20  20   0   0
CAMDEN AR         64  80  58  78 /  30  30  30  20
HARRISON AR       54  73  47  73 /  10  10   0   0
HOT SPRINGS AR    61  78  54  78 /  30  20  20  10
LITTLE ROCK   AR  63  80  56  78 /  30  20  10  10
MONTICELLO AR     65  82  59  78 /  30  30  30  20
MOUNT IDA AR      59  77  52  77 /  20  20  20  10
MOUNTAIN HOME AR  56  75  49  75 /  20  10   0   0
NEWPORT AR        61  79  55  77 /  20  20   0   0
PINE BLUFF AR     64  81  59  78 /  30  30  20  20
RUSSELLVILLE AR   60  77  51  76 /  20  20  10  10
SEARCY AR         61  79  55  78 /  20  20  10  10
STUTTGART AR      64  80  58  78 /  30  20  20  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...55 / LONG TERM...61
Hazardous weather outlook, May 7, 11:22 AM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1122 AM CDT MON MAY 7 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-081000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1122 AM CDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...ACROSS AREAS ALONG AND SOUTH OF A LINE FROM MENA...TO DUMAS.

INSTABILITY IS EXPECTED TO BE MAXIMIZED THIS AFTERNOON IN THE SLIGHT
RISK AREA. ANY THUNDERSTORMS THAT REACH SEVERE LIMITS WILL BE
CAPABLE OF LARGE HAIL...BRIEF...BUT INTENSE WIND GUSTS...AND VERY
HEAVY RAINFALL.

THE OVERALL SEVERE THREAT WILL GRADUALLY DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHERN ARKANSAS ON
TUESDAY.

THESE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...ACROSS THE SLIGHT RISK
AREA...MAINLY BETWEEN 3 PM AND 9 PM MONDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

55

In the hours before

Special weather statement, May 7, 3:17 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
317 PM CDT MON MAY 7 2012

ARZ037-040-072100-
POLK AR-SCOTT AR-
317 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT AND NORTHERN POLK
COUNTIES UNTIL 400 PM CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 2 MILES EAST OF BLACK FORK
MTN...OR 11 MILES NORTHWEST OF MENA...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WALDRON...            MENA...
  QUEEN WILHELMINA SP...                      MOUNTAIN FORK...
  MORGAN SPRINGS...     LAKE WILHELMINA...    LAKE MENA...
  LAKE HINKLE...        BEAUCHAMP...          WINFIELD...
  ROCKY...              RICH MTN...           INK...
  HOWARD...             HON...                EAGLETON...
  BLACK FORK...         ACORN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3496 9409 3457 9408 3456 9446 3488 9445
TIME...MOT...LOC 2017Z 253DEG 13KT 3472 9433

44
Special weather statement, May 7, 3:36 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
336 PM CDT MON MAY 7 2012

ARZ040-072120-
POLK AR-
336 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK COUNTY UNTIL 415 PM
CDT...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NICHOLS MTN...OR 13 MILES SOUTHEAST OF
MENA...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  SHADY...              BIG FORK...           TURNERS MTN...
  SHADY LAKE...         RATTLESNAKE MTN...    RASPBERRY MTN...
  NICHOLS MTN...        LEADER MTN...         KATY MTN...
  HURRICANE KNOB...     EAST HANNA MTN...     EAGLE MTN...
  BUCKEYE MTN...        BLAYLOCK MTN...       BEAR MTN...
  BARD SPGS REC AREA... ABERNATHY SPRINGS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3449 9414 3451 9393 3435 9394 3436 9414
TIME...MOT...LOC 2036Z 269DEG 9KT 3444 9407

44
Local storm report, May 7, 4:04 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
404 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             MENA                    34.58N 94.24W
05/07/2012  E1.00 INCH       POLK               AR   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED IN MENA.

&&

225
Local storm report, May 7, 4:12 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
412 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             3 SE MENA               34.55N 94.20W
05/07/2012  E0.88 INCH       POLK               AR   TRAINED SPOTTER

&&

BJS
Local storm report, May 7, 4:20 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
420 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             NUNLEY                  34.53N 94.17W
05/07/2012  E0.88 INCH       POLK               AR   TRAINED SPOTTER

            NICKEL SIZED HAIL IN NUNLEY.

&&

225
Special weather statement, May 7, 5:06 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
506 PM CDT MON MAY 7 2012

ARZ053-062-072250-
CLARK AR-DALLAS AR-
506 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAS AND EASTERN CLARK
COUNTIES UNTIL 545 PM CDT...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES EAST OF POSEYVILLE...OR 14 MILES
SOUTHEAST OF ARKADELPHIA...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MANNING...            DALARK...             WAVE...
  POSEYVILLE...         GRAVEL JUNCTION...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3406 9264 3386 9271 3398 9297 3409 9293
TIME...MOT...LOC 2206Z 285DEG 12KT 3401 9285

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:19 AM CDTSpecial Weather StatementLZKCleburne31 min
May 7, 3:30 AM CDTSpecial Weather StatementLZKFulton, Izard, Sharp60 min
May 7, 3:40 AM CDTSpecial Weather StatementLZKIndependence, Jackson60 min
May 7, 3:48 AM CDTSpecial Weather StatementLZKCleburne47 min
May 7, 3:53 AM CDTSevere Thunderstorm WarningLZKCleburne37 min
May 7, 4:20 AM CDTSpecial Weather StatementLZKWhite30 min
May 7, 4:37 AM CDTSpecial Weather StatementLZKFulton, Izard, Sharp58 min
May 7, 4:49 AM CDTSpecial Weather StatementLZKMonroe, Woodruff46 min
May 7, 4:59 AM CDTSpecial Weather StatementLZKJackson, White56 min
May 7, 5:20 AM CDTSevere Thunderstorm WarningLZKWhite25 min
May 7, 5:47 AM CDTSevere Thunderstorm WarningLZKWhite, Woodruff13 min
May 7, 5:51 AM CDTSevere Thunderstorm WarningLZKMonroe, Prairie, White, Woodruff24 min
May 7, 5:59 AM CDTSpecial Weather StatementLZKMonroe46 min
May 7, 6:14 AM CDTFlash Flood WarningLZKJackson, Woodruff3 hr
May 7, 6:15 AM CDTSpecial Weather StatementLZKLonoke, Prairie, White, Woodruff45 min
May 7, 6:21 AM CDTFlash Flood WarningLZKMonroe, Woodruff3 hr
May 7, 6:53 AM CDTSpecial Weather StatementLZKMonroe57 min
May 7, 6:58 AM CDTSpecial Weather StatementLZKMonroe, Prairie47 min
May 7, 9:26 AM CDTFlash Flood WarningLZKMonroe, Prairie86 min
May 7, 3:17 PM CDTSpecial Weather StatementLZKScott43 min
May 7, 3:31 PM CDTSevere Thunderstorm WarningLZKPolk, Scott44 min
May 7, 3:36 PM CDTSpecial Weather StatementLZKPolk44 min
May 7, 3:58 PM CDTSevere Thunderstorm WarningLZKMontgomery, Polk47 min
May 7, 4:14 PM CDTSevere Thunderstorm WarningLZKPolk46 min
May 7, 4:43 PM CDTSevere Thunderstorm WarningLZKPike47 min
May 7, 5:06 PM CDTSpecial Weather StatementLZKDallas44 min
May 7, 5:13 PM CDTSevere Thunderstorm WarningLZKDallas47 min
May 7, 5:17 PM CDTSevere Thunderstorm WarningLZKClark, Pike43 min
May 7, 6:20 PM CDTSpecial Weather StatementLZKClark45 min
May 7, 6:25 PM CDTSpecial Weather StatementLZKOuachita45 min
May 7, 6:47 PM CDTSpecial Weather StatementLZKLincoln43 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.